My son is a quiet 14 year old child. Very good student. After starting high school this fall he exibited some problems beginning with loss of appetite, stomach pain, and began not wanting to go to school. We saw his pediatrician and an internist that ruled out general health issues but suspected iritable bowel due to stress and prescribed for that. We also saw a psychiatrist that due to a similar bout of anxiety in the 6th grade prescibribed Prozac. After 6 weeks of titrating up to 30mg he was an animal. Anger, refused to go to school, and total disrespect. We took him to the hospital and had him put in an in house treatment program for these problems. We also had him changed from Prozac to Zoloft which had he was on for a year once before and it had helped. His anger subsided somewhat but his refusal to go to school is still there. The school has been wonderful in helping and we have been able to rule out bullying and relationship problems. Among friends he appears completely normal, he comes home or is brought to school he is almost panicked. He seems to have a big anxiety issue with school and he cannot communicate it. He is angry because we as parents have failed to help fix it. We offered to change schools to no avail. He also isn't able to communicate his feelings to anyone, family or professional. We still think he may be mis or under diagnosed and we may also be on not enough or wrong medication. I read the question here about the 13 year old with a similar problem although my son hasn't been diagnosed ADD. I know mental health isn't an exact science and changes are slow to happen with therapy or meds, but we are losing our son and don't know what to do.
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.